Bleeding After Taking Plan B: Common Questions 6


bleeding after taking plan B morning after pill

Plan B, also known as the morning after pill, is an emergency contraceptive that if taken within 72 hours of an unprotected sexual act can help dramatically reduce the chance of pregnancy. However, chances are if you are searching about bleeding after taking Plan B you already know what it is because you’ve taken it.

Is bleeding after taking Plan B or emergency contraceptives normal?
 
Yes, a little over 26 percent of all women that use a form of emergency contraception experience irregular periods afterwards being early, late, lighter, or heavier than their normal cycle. You may also experience spotting and menstrual-cycle-like symptoms such as abdominal cramping, nausea, fatigue, and headache. Nausea is the most common side effect of plan B after irregular bleeding occurring in approximately 25 to 50 percent of all woman depending on the particular pill taken. If any of your side effects are on-going (beyond your next period) or become severe such as bleeding that requires sanitary changes every hour, consult a doctor.

What causes bleeding after taking Plan B?

Emergency contraceptives work similar to a regular birth control pill except that they contain significantly higher doses of hormones. It is because the majority of morning after pills, and the most commonly used pill, Plan B, contain progesterone or are only progesterone that bleeding after taking the pill is so common. Progesterone in high doses will prevent ovulation. This same hormone is produced naturally in higher doses during pregnancy. In essence, birth control uses progesterone to fake the body into believing it is already pregnant. A sudden drop in progesterone levels will cause bleeding as the body ceases production of this hormone if pregnancy is not achieved so that it can ovulate once more. Therefore, once the high dose you take in pill form as emergency contraceptive begins to rapidly decrease, as you are no longer receiving the hormone, the body reacts by shedding the uterine lining it had prepared for pregnancy and you have irregular bleeding. Long story short: Hormonal imbalance.

When will my menstrual cycle return to normal after irregular bleeding caused by the morning after pill?

In most cases, menstruation returns to normal the following month. In fact, you may even still have your regular scheduled period even if you already had it shortly after taking the morning after pill. If menstruation continues to be irregular, consult a doctor.

Can I get pregnant after taking Plan B?

Yes. Not only are Plan B and other emergency contraceptive pills not 100 percent effective, but when ovulation will continue after taking the pill is uncertain. If you do not wish to become pregnant, you should continue a regular birth control method immediately. Do not use the morning after pill as a regular form of birth control. They are not designed for frequent use. If you do wish to become pregnant, the use of Plan B will not prevent or effect future pregnancies.


In an effort to slay the spam monster and ensure no comment gets left unread, your comments are moderated and won't appear until approved. Sorry about that, and thanks for reading!

6 thoughts on “Bleeding After Taking Plan B: Common Questions

  • Star

    I took Ec but a generic brand of Plan B called Take Action on January 1st the same day I experienced sexual assault. He did not full on ejaculate because I pushed him away so intercourse lasted maybe a few seconds to a minute. A a caution I took the EC because I was afraid of precum. Anyway I started my period a week early so on July 14th like three days before the expected period due date. The bleeding lasted the normal 6 days. Just in case I took many pregnancy test especially 21 days after EC and they all came out negative. I am just still worried of pregnancy though due to strange symptoms that I have been getting. My doctor thinks is my ovarian cyst causing pregnancy like symptoms, but I am still not conceived. mostly because Research I have done has me paranoid even though I tested many times still negative.

    What confuses me since I researched a lot on EC, basically saying the bleeding you get after EC does not count as a period. That it’s “withdrawal bleeding,” but how when it seemed like a normal period I would get in this month only came three days earlier?

    Now I am worried that I have to wait another month for my next “actual period” and have to go through the stress of waiting. So does this months bleeding count as a period? I thought that if you do not get your period within the month you took EC you could be pregnant. Now seeing that it’s “withdrawal bleeding” is not your period and does not count worries me a lot.

    So someone please give me advice on this situation if I took a test 21 days after the situation wouldn’t a positive show up by now? And was that my period that I got a week after taking the pill? Since I started three days early then my expected period. Thank you for your time of reading this.

    • unwirklich admin

      EC will trigger a period of sorts, as it’s progesterone based. Progesterone is always present in the later half of your cycle, it rises to maintain the uterine lining and then if you don’t become pregnant it’s drop is what causes a period. The pill delivers a large dose of progesterone that works to trick the body into thinking it’s pregnant so that it doesn’t ovulate and builds a thicker lining to prevent implantation. When that dose dissipates levels drop rapidly just like they would before a period, and you get bleeding. The lining is shed just like in a period, and since there was no ovulation, this essentially is a period, however the hormonal cycle that normally follows a period may be delayed and you can end up with a wonky cycle, irregular bleeding, and weird symptoms afterwards as a result. Ovarian cysts will also make that hormonal fallout worse because they in themselves can cause hormonal imbalance. In general a pregnancy test is accurate about 14 days after intercourse, so at 21, you are more than in the safe zone. I hope that helps.

          • Star

            According to my OBG he said I am not he has done a pelvic exam and I recently had another test done at the doctors it came out negative. I did have a weird period in February but lasted the 6 days I have also been having weird symptoms but tested negative for flu and strep so currently I am going through many test to figure out why I feel sick I am still paranoid if I am some how pregnant because other forums I have read that some have late implantation or pregnancy doesn’t show till they are like 9 weeks pregnant and that’s what freaks me out I have been having a sore throat, pressure on my sinus area, runny stuffy noes, nausa, body aches, sneezing, chills, loose stools, cough, tightness in throat, and shortness of breath. All those symptoms are strange because I was negative for flu and strep so they are currently doing further testing. I am trying to just trust the doctors answer and as well as the other 16 pregnancy test I took yes belive it or not I was so worried I took one almost a week. I just need to stop looking at other forums about how others have symptoms and don’t find out they are preganant till they go in the ER for stomach pains and find out they are going into labor, Or that women bled every month even if they are preganant and not know they are preganant. So I am confused and just hoping I can trust the doctors negative results since it’s been way more then 21 days we are already in the month of march

          • unwirklich admin

            If the doctor did a blood test for hCG, it is impossible to get a false negative there without lab error. Most of the symptoms you mention aren’t pregnancy typical either, this sounds more like some sort of viral infection. Hopefully they figure it out soon for you. 🙂